« Previous Page
Sometimes small blood vessels in the whites of the eyes break and
cause a red spot or speck. This is called a subconjunctival hemorrhage. The
blood vessels may break because of sneezing, coughing, vomiting, straining, or
bending over, but sometimes there is no clear cause. The blood may look
alarming, especially if the spot is large. It is usually not a cause for
concern and will clear up in 2 to 3 weeks. Subconjunctival hemorrhage is
usually not a serious problem if your vision is normal, there is no eye pain,
and the bleeding does not cover a large portion of the white of the eye and
does not spread into the colored part of the eye (iris).
Bleeding that occurs between the colored part of the eye (iris) and the cornea is called a hyphema. This is more serious than bleeding that occurs in the white of the eye. You may have mild pain or no pain at all. After an eye injury, blood usually appears immediately. But if the injury is mild, blood may not appear until up to 5 days later. You may also have vision changes. A hyphema may be a more serious problem for a person who has
sickle cell disease. If you have a hyphema, see an eye specialist (ophthalmologist).
Medicines that help prevent blood clots may increase the risk of
bleeding in both the white or colored part of the eye. When there is bleeding
into the eye, do not take aspirin, aspirin-related products, or nonsteroidal anti-inflammatory drugs (NSAIDs) for pain because
they can increase bleeding. Use acetaminophen (such as Tylenol) instead.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerKathleen Romito, MD - Family Medicine
Current as ofMay 27, 2016
Current as of:
May 27, 2016
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
& Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.